Winter Storm, Alexander
- When
- December 15, 1:00 PM CST to December 16, 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The first winter storm of the season brought widespread sleet and freezing rain to extreme southern Illinois. South of a line from Carbondale to Harrisburg, up to one quarter inch of ice coated roadways during the evening commute.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The first winter storm of the season brought widespread sleet and freezing rain to extreme southern Illinois. South of a line from Carbondale to Harrisburg, up to one quarter inch of ice coated roadways during the evening commute. Numerous accidents and slide-offs occurred. A strong cold front ushered much colder air into the region. A weak low pressure system then moved northeast along the front, causing the widespread sleet and freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 11:48 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CST MON DEC 15 2008
.UPDATE...
UPDATED AVIATION SECTION FOR 18Z TAFS. ALSO INCLUDES UPDATE FOR
EXTENSION OF WINTER WEATHER ADVISORY THROUGH 600 PM TONIGHT.
&&
.DISCUSSION...
ARCTIC COLD FRONT CURRENTLY SWEEPING ACROSS THE FORECAST AREA.
WIDESPREAD RAINFALL WILL ACCOMPANY THE FRONT. THE WALL OF COLD AIR
BEHIND THE FRONT WILL CHANGE THE RAIN TO A BRIEF PERIOD OF
FREEZING RAIN...SLEET AND POSSIBLY EVEN SOME LIGHT SNOW FORM NW TO
SE ACROSS THE REGION THIS AM. THINKING IS THAT PRECIP AMOUNTS
AFTER THE SFC TEMP FALLS IN THE 20S WILL GENERALLY BE LESS THAN A
TENTH OF AN INCH. THEREFORE... WILL DOWNGRADE THE WINTER STORM
WARNING TO A WINTER WEATHER ADVISORY FOR TODAY.
THE PRECIP WILL LIKELY END FOR A TIME ON THIS AFTERNOON IN THE WAKE
OF THE FRONTAL PASSAGE. HOWEVER...MODELS STILL SUGGEST THAT
PRECIPITATION WILL REGENERATE TONIGHT ALONG AND SOUTHEAST OF THE
OHIO RIVER. THIS REGENERATION APPEARS TO BE THE RESULT OF INCREASED
850 TO 700 MB FRONTOGENESIS. 850 MB FLOW WILL BACK INTO THE SOUTH
ACROSS TENNESSEE MONDAY NIGHT...SETTING UP A STRONG CONVERGENCE ZONE
OVER SRN PORTIONS OF THE FORECAST AREA. 06Z NAM QPF IS STILL
STRONGLY BANDED RIGHT ALONG THE OHIO RIVER TONIGHT...BUT THE GFS
SUGGESTS THE LIFT WILL DEVELOP FURTHER SOUTH ALONG THE TN BORDER. 00Z
ECMWF ALSO HAS SHIFTED SOUTH AND PAINTS MOST OF ITS PRECIP ALONG/S
OF THE OHIO RIVER...THO OVERALL PRECIP AMOUNTS ARE SIGNIFICANTLY
LESS THAN PREVIOUS RUNS (.1 TO .2). WILL KEEP THE CURRENT WARNING
FOR TONIGHT GOING FOR NOW...THO THE N/W PORTIONS MAY NEED TO BE
TRIMMED SOME LATER TODAY. LOOKS AS THO THE HIGHEST CHANCE OF A
QUARTER TO HALF INCH OF PRECIP MAY BE DOWN ALONG THE TN BORDER.
PRECIP TYPE WILL BE TRICKY TOO. SOUNDINGS NOW SUGGEST MORE OF A SNOW
OR SLEET EVENT AS OPPOSED TO FREEZING RAIN...WHICH WOULD REDUCE THE
ICING THREAT.
TUESDAY NIGHT INTO WEDNESDAY NIGHT WILL LIKELY SEE ANOTHER PERIOD
OF LIGHT FREEZING OR FROZEN PRECIP AS THE SURFACE FRONT REMAINS
STALLED OVER THE TENNESSEE VALLEY. THERE REMAIN ARE NUMEROUS MODEL
DIFFERENCES DURING THIS TIME PERIOD...SO SPECIFICS ARE VERY TOUGH TO
PIN DOWN. AT THIS TIME...MODEL CONSENSUS PUTS THE HIGHEST CHC OF
PRECIP...LIKELY RAIN OR FREEZING RAIN...OVER OUR SOUTHERN COUNTIES.
THREW OUT THE WARMER MAV/MEX MOS TEMPS THROUGH WED. WENT CLOSER TO
THE ECMWF SFC TEMP PROGS...WHICH HOLD MOST AREAS BELOW FREEZING TUE.
THIS SEEMS REASONABLE...GIVEN ELY FLOW/CLOUDS/POSSIBLE SNOW/ICE
LAYER.
&&
.AVIATION...
ONGOING VFR MID DECK CIGS ARE DROPPING MAINLY -PL ALL THE WAY
UPSTREAM INTO NRN AR...ALTHOUGH THE OBS DONT NECESSARILY SHOW
IT...THE GROUND TRUTH REPORTS VERYIFY -PL MOSTLY. THESE ARE
COINCIDENT W/HIGHER 30-40 DBZ ECHOES THAT ARE STREAMING
OVERHEAD...IN LAYER OF 850-700 MB QG FORCING. THEREFORE ANTICIPATE
LOWERING CIGS TO MVFR BY OVERNIGHT HOURS AS WINTRY PCPN
DEVELOPS...PROBABLY MAINLY PL BUT PERHAP MIXING WITH OR CHANGING TO
-SN LATE TONIGHT...ESP NRN SITES. TOMORROW AM...PCPN SHOULD START TO
WIND DOWN A LITTLE FROM OVERNIGHT PEAK...ALTHOUGH A FEW SPITS OF
-SN/PL WILL REMAIN POSSIBLE THRU THE PLANNING PERIOD. ANTICIPATE
EVENTUAL LOWERING OF CIGS TO LOW MVFR OR HIGH END IFR BY THEN
TOO...WHILE VSBY RESTRICTIONS WILL PROBABLY BE LIMITED TO MVFR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR ALEXANDER-EDWARDS-GALLATIN-HAMILTON-HARDIN-JOHNSON-
MASSAC-POPE-PULASKI-SALINE-UNION IL-WABASH-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1159 AM CST MON DEC 15 2008 ILZ076>078-082-083-085>094-INZ081-082-085>088-KYZ001>022- MOZ110>112-114-161100- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN- UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE- POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- 1159 AM CST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR A LIGHT WINTRY MIX OF PRECIPITATION. A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM TUESDAY FOR POSSIBLE SIGNIFICANT SNOW AND ICE ACCUMULATIONS. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER THE WINTER STORM EVENT ENDS SOMETIME EARLY TUESDAY...ANOTHER ROUND OF WINTRY PRECIPITATION IS POSSIBLE LATER TUESDAY OR TUESDAY NIGHT. AT THIS TIME...IT LOOKS AS THOUGH SNOW AND ICE AMOUNTS WOULD BE MINOR OVER MOST OF THE REGION LATER TUESDAY INTO TUESDAY NIGHT. A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY. THERE IS A POSSIBILITY THAT SOME STORMS COULD BE STRONG...BUT IT IS STILL A LITTLE TOO EARLY TO TELL WITH REASONABLE CERTAINTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AMOUNTS TO THE NATIONAL WEATHER SERVICE. ILZ075-080-081-084-MOZ076-086-087-100-107>109-161100- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- 1159 AM CST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 600 PM THIS EVENING. MINOR SNOW AND ICE ACCUMULATIONS ARE EXPECTED. PLEASE REFER TO THE ADVISORY FOR MORE DETAILED INFORMATION. ANOTHER ROUND OF WINTRY ACCUMULATIONS OF SNOW OR ICE IS EXPECTED TONIGHT...WHICH MAY WARRANT ANOTHER WARNING OR ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY. THERE IS A POSSIBILITY THAT SOME STORMS COULD BE STRONG...BUT IT IS STILL A LITTLE TOO EARLY TO TELL WITH REASONABLE CERTAINTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AMOUNTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SLEET MARBLE HILL 37.30N 89.98W
12/15/2008 E0.10 INCH BOLLINGER MO CO-OP OBSERVER
LIGHT GLAZE OF ICE REPORTED ON GRASSY AREAS AT 1300 Z.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM ICE STORM JACKSON 37.38N 89.65W
12/15/2008 CAPE GIRARDEAU MO TRAINED SPOTTER
FREEZING RAIN AND DRIZZLE REPORTED IN THE COMMUNITY.
PATCHY ICE ON ROADWAYS AS WELL AS TRACE OF ICE
ACCUMULATIONS ON POWER LINES AND TREES.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM ICE STORM POPLAR BLUFF 36.76N 90.41W
12/15/2008 BUTLER MO CO-OP OBSERVER
FREEZING RAIN REPORTED COUNTYWIDE. ROADWAYS BECOMING
SLIPPERY IN SPOTS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SLEET PADUCAH 37.07N 88.64W
12/15/2008 E0.00 INCH MCCRACKEN KY NWS EMPLOYEE
SLEET AND FREEZING RAIN BEGINNING TO ACCUMULATE ON METAL
SURFACES AT THE NATIONAL WEATHER SERVICE OFFICE NEAR
BARKLEY REGIONAL AIRPORT.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM FREEZING RAIN CROFTON 37.05N 87.48W
12/15/2008 E0.00 INCH CHRISTIAN KY TRAINED SPOTTER
LIGHT GLAZE OF ICE ON TREES AND ELEVATED SURFACES. ROADS
ARE JUST WET.
&&
ADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FREEZING RAIN MADISONVILLE 37.34N 87.51W
12/15/2008 E0.00 INCH HOPKINS KY TRAINED SPOTTER
FREEZING RAIN AND SNOW REPORTED WITH PATCHY ACCUMULATIONS
ON TREES.
&&
SMITTYThe national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140032, 140033, 140034, 140035, 140036, 140037, 140038.